Drug reflux during posterior subtenon infusion of triamcinolone acetonide in diffuse diabetic macular edema not only brings insufficient reduction but also causes elevation of intraocular pressure

Masahiko Shimura, Kanako Yasuda, Toru Nakazawa, Takashi Shiono, Taiji Sakamoto, Kohji Nishida

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

Background: At the time of posterior subtenon infusion of triamcinolone acetonide (STI-TA) in patients with diabetic macular edema (DME), drug reflux of TA has sometimes been observed from the conjunctival incision site. We investigated the influence of this reflux on regression of DME and postoperative intraocular pressure (IOP). Methods: STI-TA was performed on one hundred and twenty-four eyes of 88 consecutive patients with DME. Eligible eyes were divided into two groups: those with observed drug reflux of TA and those without observed drug reflux of TA. Visual acuity (VA), foveal thickness (FT) and IOP were monitored in each eye for up to 12 weeks after STI-TA. Results: STI-TA with drug reflux was observed in ten individual eyes of seven patients. These patients were significantly younger than those patients without observed drug reflux. After STI-TA, both improvement of VA and regression of FT in reflux(+) eyes were less than in reflux(-) eyes. Postoperative IOP elevation in reflux(+) eyes was much higher, and four of the ten eyes needed anti-glaucoma therapy. This was in contrast to three of the 118 eyes without drug reflux that required anti-glaucoma therapy. Conclusions: At the time of STI-TA in DME, drug reflux of TA is a risk factor not only for insufficient reduction of edema, but also for postoperative IOP elevation.

Original languageEnglish
Pages (from-to)907-912
Number of pages6
JournalGraefe's Archive for Clinical and Experimental Ophthalmology
Volume247
Issue number7
DOIs
Publication statusPublished - 2009 Apr 8
Externally publishedYes

Keywords

  • Diabetic macular edema
  • Drug reflux
  • Intraocular pressure
  • Subtenon injection
  • Triamcinolone acetonide

ASJC Scopus subject areas

  • Ophthalmology
  • Sensory Systems
  • Cellular and Molecular Neuroscience

Fingerprint Dive into the research topics of 'Drug reflux during posterior subtenon infusion of triamcinolone acetonide in diffuse diabetic macular edema not only brings insufficient reduction but also causes elevation of intraocular pressure'. Together they form a unique fingerprint.

  • Cite this